Alert archive / North Carolina / Flash Flood Warnings in 2020
Flash Flood Warning 58, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Aug 19, 2020, 10:35 PM EDT for Ashe County, North Carolina. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 19, 2020, 10:35 PM EDT (02:35 UTC)
- Expired
- Aug 20, 2020, 12:34 AM EDT
- In force
- 119 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
County Ashe County, NC
The radar
The Roanoke radar (KFCX), 126 km from the middle of the area, began a volume at 02:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.6 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 629 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 1126 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
357
WGUS51 KRNK 200235
FFWRNK
NCC009-200630-
/O.NEW.KRNK.FF.W.0058.200820T0235Z-200820T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Blacksburg VA
1035 PM EDT Wed Aug 19 2020
The National Weather Service in Blacksburg has issued a
* Flash Flood Warning for...
Central Ashe County in northwestern North Carolina...
* Until 230 AM EDT.
* At 1035 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the central parts of Ashe County including
Jefferson, West Jefferson, Clifton, and Lansing. Between 1.5 and 2
inches of rain have already fallen in this area during the past 1
to 1 1/2 hours. The ground in this region is saturated from
previous heavy rainfall. Flash flooding is ongoing or expected to
begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flash flooding include...
Jefferson, West Jefferson, Lansing, Mount Jefferson, Clifton and
Shatley Springs, Baldwin, and Fleetwood.
This includes the following streams and drainages...
Mill Creek, Naked Creek, Big Horse Creek, Jerd Branch, Little
Phoenix Creek, Dog Creek, Helton Creek, North Fork New River,
Mulberry Creek and Beaver Creek.
Additional rainfall amounts of 1 to 3 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3650 8162 3656 8152 3646 8132 3636 8149
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1.5-2 INCHES IN 1 HOUR AND 30 MINUTES
$$
RAB2 follow-up statements
561
WGUS71 KRNK 200313
FFSRNK
Flash Flood Statement
National Weather Service Blacksburg VA
1113 PM EDT Wed Aug 19 2020
NCC009-200630-
/O.CON.KRNK.FF.W.0058.000000T0000Z-200820T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ashe NC-
1113 PM EDT Wed Aug 19 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 AM EDT THURSDAY
FOR CENTRAL ASHE COUNTY...
At 1113 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain in Jefferson, West Jefferson, Clifton, Lans. Between 1.5
and 2 inches of rain have fallen. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
Some locations that will experience flash flooding include...
Jefferson, West Jefferson, Lansing, Mount Jefferson, Clifton and
Shatley Springs.
This includes the following streams and drainages...
Mill Creek, Naked Creek, Big Horse Creek, Jerd Branch, Little
Phoenix Creek, Dog Creek, Helton Creek, North Fork New River,
Mulberry Creek and Beaver Creek.
Additional rainfall amounts of 1 to 3 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3650 8162 3656 8152 3646 8132 3636 8149
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1.5-2 INCHES IN 1 HOUR AND 30 MINUTES
$$
VFJ072 WGUS71 KRNK 200434 FFSRNK Flash Flood Statement National Weather Service Blacksburg VA 1234 AM EDT Thu Aug 20 2020 NCC009-200444- /O.CAN.KRNK.FF.W.0058.000000T0000Z-200820T0630Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Ashe NC- 1234 AM EDT Thu Aug 20 2020 ...FLASH FLOOD WARNING IS CANCELLED FOR CENTRAL ASHE COUNTY... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. LAT...LON 3650 8162 3656 8152 3646 8132 3636 8149 $$ VFJ
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 9:37 PM EDT, 58 minutes earlier.
Area forecast discussion, Aug 19, 9:37 PM EDT, 58 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 937 PM EDT Wed Aug 19 2020 .SYNOPSIS... An upper level trough will keep chances of showers and thunderstorms through the remainder of this work week. High pressure should gradually build from the north by early next week to bring drier and warmer conditions. && .NEAR TERM /THROUGH THURSDAY/... As of 935 PM EDT Wednesday... An upper level trough resides over the lower Mississippi Valley, which has allowed a southwest flow aloft to advect moisture toward the Mid Atlantic and spark some convective activity earlier this evening. A few showers and thunderstorms remain on radar mainly in the northwest North Carolina mountains but should fade completely by midnight. Drier air is starting to head southward across southeast West Virginia as high pressure crosses eastward over Pennsylvania. Models show a weak wedge of high pressure developing along the Lynchburg corridor with increasing northeast flow. Confidence has increased for the potential of low clouds and patchy fog, so the coverage has been increased in the forecast for early Thursday morning. Low temperatures were also dropped slightly. Low clouds may take a while to clear across most of the Mid Atlantic tomorrow, especially along the southern Blue Ridge. Meanwhile, a differential heating boundary should set up along the edge of the cool wedge that should spark showers and thunderstorms by the afternoon. The potential for heavy rain exists again in any stronger storms, so hydro concerns will need to be monitored. High temperatures were also bumped downward in closer agreement with the MET guidance that typically performs better in wedge situations. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... As of 220 PM EDT Wednesday... The location of a expansive area of a nearly stationary upper level high pressure centered near the Four Corners region, paired with a nearly stationary Bermuda high, will keep a trough of low pressure pinned across the mid-Mississippi and Lower Ohio Valley region during this part of the forecast. The location of this trough will allow for the low level flow across our region to have a Gulf of Mexico origin, thus helping to advect abundant moisture into the region. Daytime heating, along with periodic weak impulses ejecting our way from the main trough, will be the combination needed to help generate showers and storms each day during this part of the forecast, with the best coverage during the mid-afternoon through early evening hours. Saturday is expected to see the least coverage as there will be a shift eastward of the upper trough such that the best moisture advection will be shunted to our southeast. This pattern will be conducive to placing the area once again into one where multiple days of rain are possible. While we did get a small break from the wet weather late Sunday into Monday, it won't take very long for some parts of the region to return to saturated conditions. We will be making a daily assessment of where it has rained, how much it has rained, and where additional rain, or heavy rain, is expected to determine any potential flooding threat by the end of the work week. Temperatures during this portion of the forecast are expected to trend from averaging around, or slightly below normal for Thursday night/Friday to slightly above normal by Saturday/Saturday night. Confidence in the above scenario is moderate to high. The biggest question is the unknown of what locations will become candidates for the potential for flooding this far out in the forecast process. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... As of 220 PM EDT Wednesday... Strong ridge over the western United States and trough over the east will begin to break down on Sunday. This will allow for a much broader, but weaker, ridge to build over much of the CONUS. This setup will greatly reduce rain/storm chances as we will be centered under surface high pressure. A few isolated showers/storms still may be possible in the afternoon, but at this time not expecting widespread rainfall chances through the Sunday to Wednesday timeframe next week. With ridging building in and high pressure overhead, expect warming 850mb temperatures, resulting in warming temperatures at the surface. Expecting temperatures to gradually increase through the period, possibly nearing the 90s again by middle of next week. Overnight look to remain mild in the 60s/70s. && .AVIATION /02Z THURSDAY THROUGH MONDAY/... As of 750 PM EDT Wednesday... Lingering showers and thunderstorms should fade during the next several hours. However, the saturated ground and a developing northeast flow has increased the confidence for low ceilings and fog tonight into early Thursday morning. IFR fog appears likely for all TAF sites except ROA after 09Z, but there could also be MVFR ceilings as well that linger well into the morning hours. A weak wedge of high pressure should keep clouds more prevalent along and east of the Blue Ridge on Thursday. Although ceilings should gradually improve to VFR by midday, chances of showers and thunderstorms will return toward the afternoon due to an upper level trough to the west. Confidence for thunder is too low at LYH to mention any VCTS due to the cool wedge and easterly flow. Wind speeds were also bumped up slightly. Extended Aviation Discussion... An upper level trough to the west should keep chances of showers and thunderstorms in the forecast for Friday and Saturday. Periods of sub-VFR conditions are also likely during the early mornings due to low clouds and fog. By Sunday, high pressure should push further southward and spread over the Mid Atlantic on Monday to bring drier conditions and improved flying conditions overall for early next week. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...PW NEAR TERM...PW SHORT TERM...DS LONG TERM...BMG AVIATION...PW
Hazardous weather outlook, Aug 19, 2:51 PM EDT, 7 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 251 PM EDT Wed Aug 19 2020 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-201900- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 251 PM EDT Wed Aug 19 2020 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. There is a marginal risk for excessive rainfall. Localized urban and small stream flooding is possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Scattered slow moving thunderstorms may result in localized excessive rainfall during the afternoon and evening hours Thursday through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 19, 6:47 PM EDT, 3 hours 48 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 647 PM EDT Wed Aug 19 2020 NCZ001-018-192330- Ashe-Watauga- 647 PM EDT Wed Aug 19 2020 ...AN AREA OF STRONG THUNDERSTORMS DEVELOPING ACROSS SOUTHERN ASHE AND NORTHERN WATAUGA COUNTIES... At 645 PM EDT, thunderstorms with heavy rainfall were developing between Todd and Boone. Little to no movement of this activity was detected. Locations impacted include... Boone... Todd... Sugar Grove... Sands... Rutherwood... Lovill... and Fleetwood. Very heavy rainfall can be expected with these storms. If heavy rainfall continues, a Flood Advisory or Warning may be needed. The ground in this area is saturated, so as much as 1 inch of rain in an hour or less could result in flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3627 8178 3642 8159 3629 8145 3617 8169 TIME...MOT...LOC 2245Z 319DEG 3KT 3630 8162 RAB
Special weather statement, Aug 19, 7:06 PM EDT, 3 hours 29 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
706 PM EDT Wed Aug 19 2020
VAZ017-032-033-192345-
Franklin-Patrick-Floyd-
706 PM EDT Wed Aug 19 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN FLOYD...SOUTHWESTERN
FRANKLIN...AND NORTHERN PATRICK...
At 702 PM EDT, a strong thunderstorm was located over Endicott, or
near Ferrum, moving south at 15 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Floyd...
Woolwine...
Ferrum...
Endicott...
Fairy Stone State Park...
Buffalo Ridge...
and Rocky Knob Recreation Area.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3670 8040 3692 8033 3695 8002 3679 8007
3678 8010 3671 8009 3664 8011
TIME...MOT...LOC 2302Z 019DEG 12KT 3686 8012
RABThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 9:43 PM EDT | Areal Flood Advisory | RNK | Ashe | 3 hr |
| Aug 19, 10:41 PM EDT | Areal Flood Advisory | RNK | Surry | 109 min |
Nearby
Flash Flood Warnings in North Carolina, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.